Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 252, NWS Rapid City, SD

August 15, 2009Fall River County, South Dakota

NWS Rapid City, SD issued this severe thunderstorm warning at Aug 15, 2009, 4:31 PM MDT for Fall River County, South Dakota. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 15, 2009, 4:31 PM MDT (22:31 UTC)
Expired
Aug 15, 2009, 5:30 PM MDT
In force
59 min
Issued by
NWS Rapid City, SD
Area
Storm-based polygon

County Fall River County, SD

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 15, 2:08 PM MDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 12:00Z, 10.5 hours before the alert went out and 106 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 12:00Z on 2009-08-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 12:00Z on 2009-08-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -46 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1407 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
-46 m²/s²
0-3 km storm-relative helicity
-13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 2:04 PM MDT, 2 hours 27 minutes earlier.

Area forecast discussion, Aug 15, 2:04 PM MDT, 2 hours 27 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY
NATIONAL WEATHER SERVICE RAPID CITY SD
204 PM MDT SAT AUG 15 2009

.DISCUSSION...19Z SURFACE ANALYSIS HAS LOW PRESSURE OVER THE
EASTERN DAKOTAS WITH COLD FRONT STRETCHING BACK THROUGH WESTERN
NEBRASKA. TEMPERATURES RANGE FROM THE 50S AND 60S IN NORTHEAST
WYOMING TO AROUND 80 ALONG THE SOUTHERN SOUTH DAKOTA BORDER. CLOUD
COVER CONTINUES TO INCREASE FROM WEST TO EAST. UPPER LEVEL
ANALYSIS HAS VIGOROUS LOW CENTER OVER SOUTHERN ALBERTA WITH STRONG
SHORTWAVE EJECTING NORTHEAST THROUGH WYOMING ATTM.

FOR LATE THIS AFTERNOON AND TONIGHT...SHOWERS AND THUNDERSTORMS
WILL BE ON THE INCREASE FROM WEST TO EAST AS POTENT SHORTWAVE IN
SOUTH CENTRAL WYOMING LIFTS NORTHEAST. LINE OF STORMS IS ALREADY
ORGANIZED ACROSS THIS AREA AND WILL BE MOVING INTO NORTHEAST
WYOMING SHORTLY...AND INTO THE BLACK HILLS AREA WITHIN THE NEXT 3
HOURS. BOTH NAM AND GFS STILL PROG A WIDE SWATH OF PRECIP ACROSS
THE AREA THIS EVENING. A FEW STORMS COULD BE STRONG TO SEVERE
ACROSS FAR SOUTHERN PORTIONS OF SOUTH DAKOTA. OTHERWISE...RAIN
SHOWERS AND ISOLATED THUNDER IS EXPECTED MOST OF THE NIGHT ACROSS
THE REMAINDER OF THE AREA.

UPPER LOW WILL BE NORTH OF THE REGION FOR SUNDAY AND MONDAY. DRIER
WESTERLY FLOW WILL BE IN PLACE ACROSS THE AREA. A FEW SHOWERS OR
STORMS ARE STILL POSSIBLE ON SUNDAY...MAINLY ACROSS NORTHERN PARTS
OF THE AREA. TEMPS WILL BE MUCH COOLER THAN AVERAGE...WITH HIGHS
MOSTLY IN THE 60S AND 70S. A FEW SHOWERS AND STORMS ARE POSSIBLE
SUNDAY NIGHT AS WELL WITH ADDITIONAL WEAK ENERGY CROSSING THE
AREA. MONDAY LOOKS MAINLY DRY WITH JUST A SLIGHT CHANCE OF
AFTERNOON STORMS ACROSS SOUTHWEST SD.

EXTENDED...NORTHWEST FLOW ALOFT OVER THE NRN PLAINS WILL CONTINUE
THROUGH THE WEEK. A REINFORCING SHOT OF COOLER AIR WILL PENETRATE
THE AREA ON WEDNESDAY AS A STRONG UPR WAVE IN THE NORTHWEST FLOW
MOVES THRU. THIS SHOULD KEEP TEMPS BELOW NORMAL FOR MUCH OF THE
WEEK...ALTHOUGH THERE IS SOME INDICATION THAT AN UPR RIDGE WILL
BEGIN TO BUILD INTO THE NRN ROCKIES BY THE END OF THE WEEK. IF THIS
HAPPENS...TEMPS WOULD RETURN TO NEAR AVERAGE READINGS TOWARDS THE
END OF THE WEEK OR WEEKEND. THERE WILL ALSO BE PERIODIC CHANCES FOR
PCPN THROUGH MIDWEEK.

&&

.AVIATION...CDFNT CROSSING THE REGION WILL SPREAD MVFR AN LOCALIZED
IFR CIGS ALONG WITH WDSPRD RAIN FROM WEST TO EAST TONIGHT.
CONDITIONS WILL SLOWLY IMPROVE SUNDAY MRNG.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
WY...NONE.
&&
Hazardous weather outlook, Aug 15, 6:14 AM MDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RAPID CITY SD
614 AM MDT SAT AUG 15 2009

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-161300-
BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON-
HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK-
NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS-
NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY-
SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS-
SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP-
WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH-
614 AM MDT (714 AM CDT) SAT AUG 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND
NORTHEASTERN WYOMING.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY AND TONIGHT...MAINLY
DURING THE AFTERNOON AND EVENING HOURS...AS A STRONG COLD FRONT
CROSSES THE AREA. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS
ACROSS MUCH OF SOUTHWESTERN AND SOUTH CENTRAL SOUTH DAKOTA THIS
AFTERNOON AND EVENING...MAINLY SOUTH AND EAST OF A LINE FROM PHILIP
TO PINE RIDGE. LARGE HAIL AND STRONG WIND GUSTS WILL BE THE MAIN
THREATS FROM ANY SEVERE STORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS PARTS OF NORTHEASTERN
WYOMING AND FAR WESTERN SOUTH DAKOTA SUNDAY AFTERNOON AND NIGHT.
SEVERE STORMS ARE NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY.

In the hours before

Special weather statement, Aug 15, 4:20 PM MDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT SAT AUG 15 2009

SDZ027-041-152315-
FALL RIVER-SOUTHERN FOOT HILLS-
INCLUDING THE CITIES OF...ANGOSTURA RESERVOIR...ARDMORE...
COLD BROOK RESERVOIR AND COTTONWOOD SPRINGS DAM
420 PM MDT SAT AUG 15 2009

...STRONG THUNDERSTORMS APPROACHING THE AREA...

AT 418 PM MDT...DOPPLER RADAR INDICATED A LINE OF THUNDERSTORMS WITH
WIND GUSTS TO 50 MPH...AND FREQUENT CLOUD TO GROUND LIGHTNING. THESE
STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES EAST OF
EDGEMONT TO 11 MILES SOUTHEAST OF ARDMORE...AND WERE MOVING
NORTHEAST AT 35 MPH.

LOCATIONS IMPACTED INCLUDE...
  COTTONWOOD SPRINGS DAM...
  DOWNTOWN HOT SPRINGS AND ANGOSTURA RESERVOIR...
  MAVERICK JUNCTION AND COLD BROOK RESERVOIR...
  OELRICHS...
  ORAL AND SMITHWICK...

A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THE AREA UNTIL 800 PM
MDT.

JOHNSON

The office that day

Everything else NWS Rapid City, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 15, 5:17 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson58 min
Aug 15, 5:54 PM MDTSevere Thunderstorm WarningUNRBennett, Jackson, Mellette, Todd66 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.